Arkansas, 2009

Flash Flooding and Hail in Arkansas, August 4 to 5, 2009

August 4 to 5, 2009 · NWS MEG · 6 events in 5 counties and zones

A mesoscale convective system developed along a cold front and moved into the Mid-South during the evening of August 4th, 2009. The remnants of the complex moved southeast over the area into the early morning hours of August 5th, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed along a cold front and moved into the Mid-South during the evening of August 4th, 2009. The remnants of the complex moved southeast over the area into the early morning hours of August 5th, 2009. Some thunderstorms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 7:13 PM CST, 3 hours earlier.

Area forecast discussion, Aug 4, 7:13 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CDT TUE AUG 4 2009

.DISCUSSION...

HUGE SQUALL LINE MOVING THROUGH MIDDLE TENNESSEE AND EXTENDING
INTO NORTHWEST TENNESSEE. THIS LINE WILL CONTINUE TO MOVE SOUTH TO
SOUTHEAST AFFECTING MANY AREAS ALONG THE TENNESSEE RIVER. OVER THE
PAST TWO HOURS...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE
DEVELOPING NORTHWEST OF THE MAIN LINE ABOUT 75 MILES SOUTH OF STL.

THE SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 11 PM AND MAY
NEED TO BE EXTENDED DEPENDING ON THE EVOLUTION OF THE
AFOREMENTIONED STORMS SOUTH OF STL. THE SAME AREAS CURRENTLY
EXPERIENCING HEAVY RAIN WILL LIKELY SEE ADDITIONAL HEAVY RAIN AND
POSSIBLE FLOODING. FLASH FLOODING AND STRAIGHT-LINE WINDS WILL BE
THE MAIN PROBLEMS WITH STORMS OVER THE REMAINDER OF THE NIGHT.

WILL RAISE OVERNIGHT TEMPERATURES FOR MUCH OF THE MIDSOUTH DUE TO
ABUNDANT LOW LEVEL MOISTURE REMAINING IN PLACE. COOLEST
TEMPERATURES WILL OCCUR DURING OR SHORTLY AFTER SHOWERS MOVE OVER
A PARTICULAR AREA...AND BE SHORT LIVED.

AC

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT TUE AUG 4 2009/

DISCUSSION...
REMNANTS OF THIS MORNING/S MCS OVER IL/IN HAVE DROPPED INTO KY AND
EASTERN TN AT DISCUSSION TIME. SCATTERED THUNDERSTORMS EXTENDED
WEST OF THE MCS THROUGH CENTRAL AND SOUTHERN MO. THIS SCATTERED
LINE OF STORMS APPEARED HAVE FORMED ALONG A WEAK BAROCLINIC
ZONE... WHILE A MORE PRONOUNCED SURFACE COLD FRONT WAS SLOWLY
DROPPING SOUTH THROUGH IA AND EASTERN NE. NOT CONFIDENT THAT
THESE STORMS WILL PERSIST INTO THE NIGHTTIME...PARTICULARLY WEST OF
THE MS RIVER. HAVE KEPT POPS DOWN INTO THE 20S/30S AT MEMPHIS AT
JACKSON.

ONE MORE POTENTIAL ROUND OF SCATTERED THUNDERSTORMS WEDNESDAY
NIGHT / EARLY THURSDAY... BEFORE THE SOUTHERN PLAINS UPPER LEVEL
RIDGE EXTENDS ITS REACH INTO THE LOWER MS RIVER VALLEY. HEAT
INDICES WILL LIKELY REACH 105 AT MEMPHIS AND THE EASTERN AR/NORTHWEST
MS DELTA WEDNESDAY AFTERNOON. HAVE INCLUDED EXCESSIVE HEAT MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. MIDSHIFT WILL LIKELY NEED TO
ISSUE HEAT ADVISORY HEADLINES FOR AT LEAST A PORTION OF THE
MIDSOUTH FOR WEDNESDAY. GFS/NAM MOS HAVE YET TO KEY IN ON THE
SIGNIFICANT EVAPOTRANSPIRATION FOLLOWING THE RECENT RAINS.

FOR THURSDAY AND FRIDAY...THE 12Z GFS KEEPS THE MIDSOUTH BETWEEN
THE SEA BREEZE STORMS ALONG THE GULF COAST AND THE NORTHWEST FLOW
THUNDERSTORMS IN THE UPPER MIDWEST. WHAT REMAINS FOR THE MIDSOUTH
IS HOT HUMID AND MOSTLY SUNNY CONDITIONS. MAY SEE ISOLATED
AFTERNOON THUNDERSTORMS RETURN LATE WEEKEND/EARLY NEXT WEEK... AS
THE UPPER RIDGE CENTER LIFTS EAST TO THE CAROLINAS.

PWB

&&

.AVIATION...

00Z TAF CYCLE

PRIMARY FORECAST CONCERN FOR THIS EVENING WILL BE SEVERE MCS
TRACKING SOUTHEAST OUT OF WESTERN KENTUCKY INTO PORTIONS OF
NORTHWEST TENNESSEE. AIRMASS REMAINS AT LEAST MODERATELY UNSTABLE
TO THE SOUTH OF THIS COMPLEX...YET LARGE SCALE SUBSIDENCE APPEARS
STRONG JUST TO THE WEST OF THIS COMPLEX. SO THERE STILL REMAINS
UNCERTAINTY WITH HOW FAR WEST THIS COMPLEX WILL BACKBUILD. DECIDED
TO INCLUDE TEMPO FOR A COUPLE OF HOURS AT MKL FOR +TSRA ALONG WITH
OCCASIONAL IFR/MVFR CEILINGS/VISBYS AND STRONG WIND GUST
POTENTIAL. OTHERWISE THUNDERSTORM POTENTIAL TOO LOW AT ALL OTHER
SITES TO INCLUDE TEMPOS...AND HAVE MAINTAINED VFR CONDITIONS AND
LIGHT SOUTH WINDS.

VFR CONDITIONS WILL PREVAIL TOMORROW MORNING WITH PERIODS OF MVFR
POSSIBLE BY AFTERNOON WITH ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  94  76  95 /  30  30  10  10
MKL  72  92  70  92 /  50  30  10  10
JBR  73  93  73  94 /  40  30  10  10
TUP  73  94  71  93 /  20  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 4, 6:02 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT TUE AUG 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
702 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
A JONESBORO TO SAVANNAH LINE. DAMAGING STRAIGHT-LINE WINDS WILL BE
THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY OVER
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND MOST OF WEST
TENNESSEE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

WEDNESDAY AFTERNOON HEAT INDICES WILL APPROACH AND POSSIBLY
EXCEED 105 DEGREES OVER THE EASTERN ARKANSAS AND NORTHWEST
MISSISSIPPI DELTA...AS WELL AS THE MEMPHIS METRO AREA. A HEAT
ADVISORY MAY BE ISSUED WEDNESDAY FOR THESE AREAS. THE OPPRESSIVE
HEAT AND HUMIDITY WILL LIKELY CONTINUE INTO THE LATTER HALF OF
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT.

In the hours before

Local storm report, Aug 4, 6:45 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             PURYEAR                 36.44N 88.33W
08/04/2009  E0.75 INCH       HENRY              TN   PUBLIC

&&

DSV
Local storm report, Aug 4, 7:01 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             PURYEAR                 36.44N 88.33W
08/04/2009  E0.75 INCH       HENRY              TN   PUBLIC

0751 PM     TSTM WND DMG     PARIS                   34.18N 89.47W
08/04/2009                   LAFAYETTE          MS   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
            PARIS

&&

DSV
Local storm report, Aug 4, 7:05 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             PURYEAR                 36.44N 88.33W
08/04/2009  E0.75 INCH       HENRY              TN   PUBLIC

0751 PM     TSTM WND DMG     PARIS                   36.30N 88.31W
08/04/2009                   HENRY              TN   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
            PARIS

&&

DSV
Local storm report, Aug 4, 7:16 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             PURYEAR                 36.44N 88.33W
08/04/2009  E0.75 INCH       HENRY              TN   PUBLIC

0751 PM     TSTM WND DMG     PARIS                   36.30N 88.31W
08/04/2009                   HENRY              TN   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
            PARIS

0759 PM     TSTM WND GST     7 ESE HENRY             36.16N 88.29W
08/04/2009  E60.00 MPH       HENRY              TN   TRAINED SPOTTER

0804 PM     TSTM WND DMG     MCKENZIE                36.14N 88.51W
08/04/2009                   CARROLL            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0810 PM     TSTM WND DMG     HUNTINGDON              36.01N 88.41W
08/04/2009                   CARROLL            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

DSV
Local storm report, Aug 4, 8:11 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             PURYEAR                 36.44N 88.33W
08/04/2009  E0.75 INCH       HENRY              TN   PUBLIC

0751 PM     TSTM WND DMG     PARIS                   36.30N 88.31W
08/04/2009                   HENRY              TN   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND POWER POLES DOWN IN THE CITY OF
            PARIS

0759 PM     TSTM WND GST     7 ESE HENRY             36.16N 88.29W
08/04/2009  E60.00 MPH       HENRY              TN   TRAINED SPOTTER

0804 PM     TSTM WND DMG     MCKENZIE                36.14N 88.51W
08/04/2009                   CARROLL            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0810 PM     TSTM WND DMG     HUNTINGDON              36.01N 88.41W
08/04/2009                   CARROLL            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0840 PM     TSTM WND GST     10 NNE PARSONS          35.79N 88.06W
08/04/2009  E60.00 MPH       DECATUR            TN   PUBLIC

            BLEW 2 LARGE TRASH BINS END OVER END ACROSS PARKING LOT
            AT GAS STATION IN SUGAR TREE TENNESSEE

&&

DSV
Special weather statement, Aug 4, 8:14 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CDT TUE AUG 4 2009

TNZ001>004-050300-
HENRY TN-WEAKLEY TN-LAKE TN-OBION TN-
914 PM CDT TUE AUG 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  HENRY COUNTY IN NORTHWEST TENNESSEE...
  EXTREME NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 19 MILES NORTHWEST OF PARIS LANDING STATE PARK TO 4
MILES SOUTHEAST OF CLAYTON AT 915 PM CDT...MOVING SOUTHEAST AT 50
MPH.

PEOPLE IN HENRY...LAKE...OBION AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR MARTIN...PARIS LANDING STATE PARK...PARIS AND UNION
CITY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 1000 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mississippi

When
August 4, 10:13 PM CST to 10:18 PM CST
Where
Mississippi County, 1.6 mi NNE of Blytheville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.942, -89.910

Flash Flood, Poinsett

When
August 5, 1:15 AM CST to 3:15 AM CST
Where
Poinsett County, Harrisburg to 0.94 mi E of Harrisburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.570, -90.720

Heavy rain produced flash flooding around Harrisburg. Minor street flooding occurred as a result.

Flash Flood, Craighead

When
August 5, 1:30 AM CST to 3:30 AM CST
Where
Craighead County, 0.94 mi NW of Jonesboro to 0.87 mi N of Jonesboro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.840, -90.712

Heavy rain produced flash flooding in Jonesboro. Streets were flooded near the 400 block of Monroe Avenue.

Thunderstorm Wind, St. Francis

When
August 5, 2:10 AM CST to 2:25 AM CST
Where
St. Francis County, 0.24 mi SE of Walkers Store to 0.69 mi WNW of Colt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.127, -90.527

Winds were estimated at 60 mph, 15 miles east-northeast of Forrest City. The straight line winds knocked down trees on Highway 306 west of Colt.

Hail, Craighead

When
August 5, 12:07 PM CST to 12:12 PM CST
Where
Craighead County, Jonesboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.830, -90.700

Hail, Clay

When
August 5, 12:15 PM CST to 12:20 PM CST
Where
Clay County, 2.7 mi NNE of Knobel
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.356, -90.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192922, 192925, 192926, 192928, 192923, 192924.